Alert archive / Illinois / Gale Warnings in 2020

Gale Warning 2, NWS Chicago, IL

January 9, 2020

NWS Chicago, IL issued this gale warning at Jan 9, 2020, 4:03 AM CST. It took effect at Jan 9, 2020, 9:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 4:03 AM CST (10:03 UTC)
In effect from
Jan 9, 2020, 9:00 AM CST
Expired
Jan 10, 2020, 3:00 AM CST
In force
18 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

883 
WHUS73 KLOT 091003
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
403 AM CST Thu Jan 9 2020

LMZ743>745-091815-
/O.EXT.KLOT.SC.Y.0005.000000T0000Z-200109T1500Z/
/O.NEW.KLOT.GL.W.0002.200109T1500Z-200110T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
403 AM CST Thu Jan 9 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from 9 AM this morning to 9 PM CST
this evening. 

* WINDS...Southeast winds to 30 kt becoming south gales to 35 kt
  in the mid to late morning. A few 40 to 45 kt gale gusts are 
  possible.

* SIGNIFICANT WAVES...to 8 ft.

* OCCASIONAL WAVES...to 10 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ740>742-091815-
/O.EXT.KLOT.SC.Y.0005.000000T0000Z-200109T1500Z/
/O.NEW.KLOT.GL.W.0002.200109T1500Z-200110T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
403 AM CST Thu Jan 9 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from 9 AM this morning to 9 PM CST
this evening. 

* WINDS...Southeast winds to 30 kt becoming south gales to 35 kt
  in the mid to late morning. A few 40 to 45 kt gale gusts are
  possible.

* SIGNIFICANT WAVES...to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

RC
5 follow-up statements
059 
WHUS73 KLOT 091527
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
927 AM CST Thu Jan 9 2020

LMZ740>745-092330-
/O.EXP.KLOT.SC.Y.0005.000000T0000Z-200109T1500Z/
/O.CON.KLOT.GL.W.0002.000000T0000Z-200110T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
927 AM CST Thu Jan 9 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...Southeast winds to 30 kt becoming south gales to 35 kt 
  in the mid to late morning. A few 40 to 45 kt gale gusts are 
  possible. 

* SIGNIFICANT WAVES...to 8 ft.

* OCCASIONAL WAVES...to 10 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Ratzer
029 
WHUS73 KLOT 092048
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
248 PM CST Thu Jan 9 2020

LMZ740>745-100500-
/O.CON.KLOT.GL.W.0002.000000T0000Z-200110T0300Z/
/O.NEW.KLOT.GL.A.0002.200111T0600Z-200112T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
248 PM CST Thu Jan 9 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

The National Weather Service in Chicago has issued a Gale Watch,
which is in effect from late Friday night through late Saturday
night. 

* WINDS...South gales to 35 kt this evening. Northeast gales to 40
  kt, with a few gusts to 45 kt possible late Friday night 
  through Saturday evening.

* SIGNIFICANT WAVES...to 7 ft this evening. To 16 ft late Friday 
  night through Saturday evening.

* OCCASIONAL WAVES...to 9 ft this evening. To 21 ft late Friday
  night through Saturday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
218 
WHUS73 KLOT 100249
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
849 PM CST Thu Jan 9 2020

LMZ740>745-101100-
/O.EXT.KLOT.GL.W.0002.000000T0000Z-200110T0500Z/
/O.CON.KLOT.GL.A.0002.200111T0600Z-200112T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
849 PM CST Thu Jan 9 2020

...GALE WARNING NOW IN EFFECT UNTIL 11 PM CST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

* WINDS...South gales to 35 kt this evening. Northeast gales to 40
  to 45 kt late Friday night through Saturday evening. 

* SIGNIFICANT WAVES...to 7 ft this evening. To 16 ft late Friday 
  night through Saturday evening. 

* OCCASIONAL WAVES...to 9 ft this evening. To 21 ft late Friday 
  night through Saturday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

- Izzi
734 
WHUS73 KLOT 100457
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1057 PM CST Thu Jan 9 2020

LMZ740>745-101300-
/O.EXT.KLOT.GL.W.0002.000000T0000Z-200110T0900Z/
/O.CON.KLOT.GL.A.0002.200111T0600Z-200112T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1057 PM CST Thu Jan 9 2020

...GALE WARNING NOW IN EFFECT UNTIL 3 AM CST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

* WINDS...Southwest gales to 35 kt this evening. Northeast gales 
  to 40 to 45 kt late Friday night through Saturday evening. 

* SIGNIFICANT WAVES...to 7 ft this evening. To 18 ft late Friday 
  night through Saturday evening. 

* OCCASIONAL WAVES...to 9 ft this evening. To 23 ft late Friday 
  night through Saturday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

- Izzi
266 
WHUS73 KLOT 100911
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
311 AM CST Fri Jan 10 2020


LMZ743>745-101715-
/O.EXP.KLOT.GL.W.0002.000000T0000Z-200110T0900Z/
/O.UPG.KLOT.GL.A.0002.200111T0600Z-200112T0900Z/
/O.NEW.KLOT.GL.W.0003.200111T0600Z-200112T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 AM CST Fri Jan 10 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM CST
SATURDAY...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from midnight tonight to 9 PM CST
Saturday. The Gale Watch is no longer in effect. 

* WINDS...Northeast gales to 40 kt late tonight through Saturday
  evening.

* SIGNIFICANT WAVES...To 16 ft late tonight through Saturday 
  evening. 

* OCCASIONAL WAVES...To 21 ft late tonight through Saturday
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ740>742-101715-
/O.EXP.KLOT.GL.W.0002.000000T0000Z-200110T0900Z/
/O.UPG.KLOT.GL.A.0002.200111T0600Z-200112T0900Z/
/O.NEW.KLOT.GL.W.0003.200111T0600Z-200112T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
311 AM CST Fri Jan 10 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM CST
SUNDAY...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from midnight tonight to 3 AM CST
Sunday. The Gale Watch is no longer in effect. 

* WINDS...Northeast gales to 40 to 45 kt late tonight through   
  Saturday evening. A few higher gusts possible.

* SIGNIFICANT WAVES...To 18 ft late tonight through Saturday 
  evening.
 
* OCCASIONAL WAVES...To 23 ft late Friday night through Saturday
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

MTF

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Jan 9, 4:00 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 9, 4:00 AM CST, 3 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
400 AM CST Thu Jan 9 2020

.SHORT TERM...
319 AM CST

Through Friday...

Today will be a transition day as our much-advertised powerhouse
winter storm begins to take shape. Temperatures early this morning
are running in the mid and upper 20s, but noting a sharp and quick
jump into the mid and upper 30s immediately to our south and west
where a warm front is making incremental northward progress. A
lead shortwave can be seen in moisture-channel imagery across
Nebraska, and as the associated forcing for ascent with this
feature approaches the region, we'll begin the process of
saturating the lower and mid levels. Hi-res guidance is actually
in pretty good agreement trying to squeeze out some rain or
possibly drizzle through the morning hours mainly across the
western portions of the CWA where low-level saturation will be the
greatest. Temperatures will be a bit hesitant to warm through the
mid-morning hours, and for this reason, have tossed in a very
brief window for rain or freezing rain into the gridded forecast
across our north and west. Not anticipating any travel impacts
with this light precipitation given the very brief window of
opportunity before temperatures surge through the mid-late morning
hours.

The winds will be the main story today as the core of a robust
low-level jet begins to pivot overhead. As has been mentioned in
previous forecasts, the degree of low-level static stability does
remain a bit in question, with various forecast sounding profiles
depicting a very shallow stable layer near the surface which would
help inhibit overall momentum transfer to the surface. That said,
given the recent trends noted in high resolution guidance
supporting wind gusts into the 45-50 mph range within the surging
warm sector, felt it prudent to hoist a Wind Advisory for portions
of our southern CWA south of a La salle to Kankakee to Rensselaer
line where the chances for getting a more perturbed boundary layer
are highest. Couldn't entirely rule out the potential for some
gusts even poking towards 55 mph at times depending on how the
near-surface layer responds today across our south.

Otherwise, latest model trends have slowed the arrival of the main
light to moderate precipitation shield a bit and pivoted the
better chances south and east a bit. Have generally followed suit
here and have really tamped down on PoPs across our far north and
west tonight and even into Friday. Categorical PoPs do, however,
still look good south of I-80 tonight and into Friday. Things may
start out initially more as a drizzle this afternoon and evening
as we lose some mid-level saturation. No frozen precipitation is
expected through the short term portion of the forecast here,
although surface temperatures will be nosing downwards pretty
sharply across our far northwest late Friday afternoon. More on
that to follow in the long term AFD.

Carlaw

&&

.LONG TERM...
347 AM CST

Friday night through Wednesday...

Our primary focus for this forecast cycle remains decidedly locked
in the Friday evening through Saturday night/Sunday morning time
period as a powerhouse storm system begins to take shape. Forecast
guidance continues to hone in a 'most likely' scenario, but we'll
note that there are so many moving parts here that even with the
increased model agreement tonight, confidence is not high enough to
justify winter weather headlines at this juncture.

The GFS, which had been the last hold out in the global model
department for a faster/further south and spriest storm track,
has seemingly come into line with the CMC, ECMWF, and UKMET
solutions tonight. While this does help to raise forecast
confidence, the dividing line between an initial round of wintry
precipitation remains nebulous and a few questions will need to be
worked out regarding a second wave of deformation band
precipitation which has the potential to bring a period of heavy
snowfall to the region.

For Friday evening and overnight...

Widespread moderate precipitation is expected to develop across all
of the forecast area during this period as extremely impressive
upper jet divergence overspreads Missouri and Illinois. The first
locales in our area we'll be watching for a wintry weather threat
will be across our far northwest as an arctic cold front--spurred on
by a mid 1030s mb high pressure cell--oozes south and eastward. Have
grown a little concerned with recent guidance temperature trends
with this frontal feature, as the GFS and NAM have consistently been
at the far low end of their respective ensemble suites regarding the
speed and magnitude of the cold push. Have been wondering if this
has to do with the increased horizontal and vertical grid
resolution of the deterministic runs compared to their ensemble
counterparts, offering us a hint that this shallow and dense
arctic airmass may make more headway into our area than would
otherwise be expected. With this in mind, have trended
temperatures overall cooler and a bit quicker than the previous
forecast. As a result of this, showing a changeover to freezing
rain and sleet into areas north and west of a Mendota to Lake
Forest line through the late-evening and overnight. This
precipitation has the potential to bring a threat for freezing
rain, sleet, and eventually snow (possibly with some significant
accumulations of the former) to these locales through Saturday
morning.

While the threat for icing (again potentially significant) does
appear to be within the envelope of reasonable outcomes, it's
important to stress a couple points about raw ice/freezing rain
output from numerical guidance. The most salient point here is that
raw freezing rain output is simply a model's total liquid qpf (which
is deemed to be freezing rain), converted to the same amount of ice.
There are, however, several processes occurring at the sub-grid
scale that NWP guidance does not resolve, such as the effects of
latent heat release as liquid drops freeze. The heavier/steadier the
rate, the more latent heat is released, ultimately slowing the rate
of ice accretion. Some recent research performed by Sanders and
Barjenbruch (2016) show that for steadier rates, the ratio of ice to
liquid can be as low as 0.25 or even less! 6-hourly QPF from the
NAM, which continues to develop huge ice amounts into Saturday
morning, taken verbatim would indicate hourly rates around 0.15+
inch/hour, corresponding to ice:liquid ratios near or below 0.25.
This would indicate a good deal of just liquid runoff. As a result,
we continue to take these extreme values with many grains of salt at
this range.

The above is not to say that substantial impacts from frozen
precipitation are unlikely. In fact, we continue to grow more
concerned in impactful wintry precipitation perhaps even down to the
I-55 corridor by Saturday morning--potentially with more in the way
of sleet than freezing rain or snow. The combination of increasing
cold advection look to deepen the low-level sub-freezing layer
sufficiently that sleet may ultimately become one of the predominant
precipitation types where surface temperatures fall to near and
below freezing, not to mention the potential for some elevated
convection to produce more sleet at the expense of freezing rain.
As a result, have attempted to show more in the way of sleet and
snow (certainly with some freezing rain in there) for this
forecast issuance.

Saturday and Saturday Night...

As the low-level cold dome continues to ooze southward into
Saturday, the threat for wintry precipitation looks to head that
way as well through the day on Saturday. Still obviously some big
question marks regarding just where the freeze line sets up, but
the potential for an impactful bout of snow, sleet, and some
freezing rain, looks possible even into parts of the Chicago area
although the moderating influences of the lake may help curtail
totals a bit or hold off the main rounds of wintry precipitation
until a bit later in the evening.

Overnight guidance now has come into better agreement depicting a
deep surface low materializing immediately to our south and east
Saturday night and into Sunday, with increasing support for a
period of what could be fairly heavy deformation band snowfall
with forecast soundings depicting a very deep and saturated
dendritic growth zone, steepening and (at times) convective lapse
rates through the overnight hours. Depending on the ultimate storm
track, the dryslot could pose an issue for us, but for the latest
forecast, have gradually begun to increase snowfall amounts during
this period as the column rapidly dynamically cools with the
approach of the main PV anomaly. The snowfall threat could persist
into the morning hours on Sunday, but the potential window for the
heaviest and steadiest snowfall looks to be done around sunrise on
Sunday.

Flooding Potential...

With the multi-model consensus supporting a rather wide swath of
heavy precipitation, with widespread liquid totals of 2-4 inches,
locally higher, have elected to hoist a Flood Watch for our I-55
corridor counties and southeast. We still have questions about the
impacts of burgeoning robust convection to our south Friday Night
and into Saturday which could stunt poleward moisture fluxes out
of the Gulf, but it's hard to ignore the deterministic and
ensemble guidance trends for an axis of heavy rainfall. Based on
raw 6 hourly QPF output, there is a potential for Flash Flooding
to occur as well under heavier convective elements. The main
window of concern is during the Friday night and possibly
lingering into the Saturday timeframe. In addition, river rises
into the rest of the weekend and next week could occur given these
advertised high rainfall totals.

Lakeshore Flooding...

We have also hoisted a Lakeshore Flood Watch for all of our
Illinois and Indiana shorelines Friday night through Saturday
night given increasing confidence in a period of very strong and
gusty northeast winds. Latest indications support waves
potentially building to 12 to 16 feet (occasionally higher),
which, combined with ongoing shoreline erosion due to the already
high lake-levels, could result in a period of significant
lakeshore flooding.

Into next Week..

The weather pattern will remain an energetic one into next week,
but we do look to squeeze out a few more quiescent periods,
bookended by periods of possible wintry precipitation. In
addition, extended guidance supports a potential for a surge of
rather cold air into the region towards the middle and end of next
week.

Carlaw

&&

.AVIATION...
For the 06Z TAFs...
1148 PM CST

Forecast concerns include...

Strong/gusty southerly winds Thursday.
Low level wind shear Thursday.
Chance of rain showers Thursday morning/afternoon.
Small chance of freezing rain northwest IL Thursday morning.
Mvfr cigs Thursday afternoon/Thursday night.
Chance of rain Thursday night.

Forecast trends remain on track with southeasterly winds steadily
increasing overnight and turning south/southeast after sunrise.
Gusts into the 25-30kt range are expected as winds remain
southerly Thursday morning. Wind directions will turn more to the
south/southwest by early afternoon and remain there into Thursday
evening. Speeds/gusts will slowly diminish Thursday evening.
Despite these strong surface winds/gusts...low level wind shear is
expected to develop overnight and continue through early Thursday
evening.

There will be a chance of rain showers Thursday morning into early
Thursday afternoon. While this precipitation is expected to be
light...if it were to develop earlier when air temps near the
surface are still below freezing...some light freezing rain may
develop. If this were to occur...it would be brief and mainly over
northwest IL and rfd. Confidence remains low and did not include
mention with this forecast. Additional rain showers are expected
to develop Thursday evening with a period of light rain possible
into early Friday morning.

High clouds will lower to a mid deck by morning and then gradually
lower into a low vfr deck...3-4kft. Eventually by mid/late
afternoon a mvfr deck is expected to develop and then continue
into Thursday night with a chance of ifr cigs early Friday
morning. cms

&&

.MARINE...

A period of strong southeast to south winds will develop tonight
into Thursday morning as high pressure shifts east and low
pressure approaches from the west. Gale force speeds/gusts are
possible, but confidence is low in how deep mixing will be. If
confidence increases today in deeper mixing, a Gale Warning will
likely be needed. For now, the nearshore forecast mentions
southerly winds to 30 kt and occasional gale force gust potential
on Thursday. Largest waves for this event will be focused from
Wilmette to Winthrop Harbor.

The next timeframe of concern is Friday night through Saturday
night. A strong low pressure system tracking south of the lake is
expected to bring strong north-northeast winds. This will be due
to a tight pressure gradient between it and strong high pressure
from the northern Plains to Ontario. Depending on the exact track
and strength of the low pressure system, higher end gale force
winds will be possible.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039...10
     AM Thursday to 6 PM Thursday.

     Flood Watch...ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
     ILZ033-ILZ039...6 PM Friday to 6 PM Saturday.

     Lakeshore Flood Watch...ILZ006-ILZ014...midnight Saturday to 6
     AM Sunday.

IN...Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019...6 PM Friday
     to 6 PM Saturday.

     Lakeshore Flood Watch...INZ001-INZ002...midnight Saturday to 6
     AM Sunday.

     Wind Advisory...INZ010-INZ011-INZ019...10 AM Thursday to 6 PM
     Thursday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...9 AM
     Thursday to 9 PM Thursday.

     Small Craft Advisory...nearshore waters
     until 9 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 8, 3:37 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CST Wed Jan 8 2020

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
337 PM CST Wed Jan 8 2020 /437 PM EST Wed Jan 8 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Non Thunderstorm Wind Risk.
  Limited Ice Accumulation Risk.
Friday Night...
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Ice Accumulation Risk.
  Limited Snow and sleet Risk.
  Elevated Lakeshore Flood Risk.
Saturday...
  Elevated Non Thunderstorm Wind Risk.
  Elevated Ice Accumulation Risk.
  Significant Snow and Sleet Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION:

There is increasing potential for a storm system to impact the
region late Friday through Saturday night and possible through
Sunday morning. At this time, notable ice accumulation
is a possibility across portions of north central and far
northeastern Illinois late Friday night and Saturday morning.
Accumulating snow is also possible for the area Saturday
night. However, there is still a good deal of uncertainty with
the track and strength of the storm system, which will ultimately
influence snow and ice accumulations and what areas are affected.

Strong southerly wind gusts of 35 to 40 mph, with sporadic gusts
to 45 mph, are expected on Thursday. Winds are then forecast to
become northerly which will build waves, bringing a risk for
lakeshore flooding late Friday night through Saturday night.

Finally, waves of moderate to occasionally heavy rainfall may
result in a risk for flooding for locales roughly south and east
of I-55.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-092145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday and Saturday...
  Gale force winds and or very hazardous waves are likely.
Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:20 AM CSTWind AdvisoryLOTFord, Grundy, Iroquois, Kankakee, LaSalle, Livingston15 hr
Jan 9, 3:39 AM CSTFlood WatchLOTDuPage, Ford, Grundy, Iroquois, Kankakee, Kendall and 1 more55 hr
Jan 9, 3:54 AM CSTLakeshore Flood WatchLOTLake17 hr
Jan 9, 10:58 AM CSTRiver Flood WarningLOTKankakee4 days
Jan 9, 10:58 AM CSTRiver Flood WarningLOTGrundy, Kankakee, Will70 hr
Jan 9, 11:06 AM CSTRiver Flood WarningLOTIroquois7 days
Jan 9, 11:06 AM CSTRiver Flood WarningLOTIroquois, Kankakee70 hr
Jan 9, 11:07 AM CSTRiver Flood WarningLOTIroquois4 days
Jan 9, 11:15 AM CSTRiver Flood WatchLOTGrundy4 days
Jan 9, 11:15 AM CSTRiver Flood WatchLOTLivingston5 days
Jan 9, 11:15 AM CSTRiver Flood WatchLOTLaSalle6 days
Jan 9, 11:23 AM CSTRiver Flood WatchLOTGrundy21 days
Jan 9, 11:23 AM CSTRiver Flood WatchLOTLaSalle21 days
Jan 9, 11:23 AM CSTRiver Flood WatchLOTLaSalle21 days
Jan 9, 1:36 PM CSTWinter Storm WatchLOTBoone, DeKalb, DuPage, Kane, Kendall, Lake and 5 more22 hr
Jan 9, 2:48 PM CSTGale WatchLOT12 hr
Jan 9, 9:57 AM CSTRiver Flood WatchLOTLake33 hr
Jan 9, 10:58 AM CSTRiver Flood WarningLOTPorter21 days
Jan 9, 10:58 AM CSTRiver Flood WarningLOTJasper, Porter7 days
Jan 9, 10:58 AM CSTRiver Flood WarningLOTLake, Newton12 days
Jan 9, 11:06 AM CSTRiver Flood WarningLOTJasper21 days
Jan 9, 11:06 AM CSTRiver Flood WarningLOTNewton21 days

Nearby

Gale Warnings in Illinois, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.